After my doctor told me I had male pattern baldness, I was ready to try anything. He told me that a drug called propecia (generically known as finasteride) was the most effective option if I wanted to preserve the hair I had left. He wrote a prescription and by the next day I had taken my first dose.
I didn’t notice anything special for the first couple of days. No side effects. No noticeable effect on my hair loss. After day three or so, I started noticing that my sex drive had essentially become nonexistent. This freaked me out. After avoiding sexual activity for a few days, my girlfriend was also freaked out. I thought maybe it was all in my head so I forced myself to have sex with her (something is seriously wrong with this picture). Here’s where things got scary.
I couldn’t have an orgasm. All the sensation and pleasure of sex was completely absent. In fact, the actual moment where I should have had an orgasm was physically uncomfortable. Now I was legitimately terrified. I called my doctor. He told me that this occurs in some cases and that it may just be my body adjusting to the medication. He said I should continue taking for a few weeks to see if I would adjust to the propecia. Somehow, this answer was not very satisfying to me.
I did some searching online for propecia side effects. This quickly led me to propeciasideeffects.com. Then I found forums and message boards dedicated entirely to Propecia and its lingering side effects. Many people had experienced loss of libido and erectile dysfunction, among other symptoms. What’s worse, many reported that their symptoms weren’t going away after they stopped taking the drug! In some cases, people were having side effects 3-4 years after stopping propecia!!
At this point, I immediately stopped taking propecia. I was struggling with hair loss. It’s true. But I wasn’t struggling to the point that I was willing to completely derail my body’s sexual chemistry and pleasure system. No way. It’s not worth it.
Propecia works by inhibiting the enzyme that synthesizes DHT (for more on this read my article titled Why am I Losing my Hair?). DHT is an androgen, a sex hormone, that may play a critical role in your sexual functioning. When you take propecia, you are seriously messing with your body’s chemistry. There may be plenty of people that can take this with no side effects, but do your research. If you do take it and experience any side effects whatsoever, discontinue use immediately.
There are a lot of reasons I advocate for embracing your hair loss. One of them is that preserving your hair could involve tinkering with your body’s chemistry. If I’m going to start rearranging hormones, it’s going to be because I have to out of necessity, not because of the physically harmless condition of male pattern baldness.
For more on hair loss treatments, check out my post about why Rogaine is a waste of time.
Photo Credit: http://www.flickr.com/photos/hate/
If you enjoyed this post, check out my How to Deal with Hair Loss ebook. It details my personal story of beating male pattern baldness, explains all the options for dealing with hair loss, and offers concrete tips and strategies for getting over it and building confidence.